Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 126, NWS Sioux Falls, SD

July 8, 20204 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 8, 2020, 9:28 PM CDT for 4 counties in South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 9:28 PM CDT (02:28 UTC)
Expired
Jul 8, 2020, 10:15 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3268 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
2.3
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KFSD 090228
SVRFSD
SDC009-023-043-067-090315-
/O.NEW.KFSD.SV.W.0126.200709T0228Z-200709T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
928 PM CDT Wed Jul 8 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Charles Mix County in south central South Dakota...
  Bon Homme County in southeastern South Dakota...
  Southeastern Douglas County in south central South Dakota...
  Southwestern Hutchinson County in southeastern South Dakota...

* Until 1015 PM CDT.

* At 927 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Andes to Dante to 9 miles west of
  Niobrara, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Dante around 935 PM CDT.
  Avon around 940 PM CDT.
  Springfield and Delmont around 955 PM CDT.
  Tyndall around 1000 PM CDT.
  Scotland, Tripp and Kaylor around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9806 4284 9815 4284 9818 4287 9825
      4288 9830 4304 9831 4325 9864 4328 9785
      4319 9764 4285 9764 4284 9769 4287 9785
      4286 9787 4281 9789 4277 9794 4276 9803
TIME...MOT...LOC 0227Z 265DEG 30KT 4321 9848 4305 9822 4278 9821 

HAIL...<.75IN
WIND...60MPH
 
$$

APT
2 follow-up statements
391 
WWUS53 KFSD 090253
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
953 PM CDT Wed Jul 8 2020

SDC009-023-043-067-090315-
/O.CON.KFSD.SV.W.0126.000000T0000Z-200709T0315Z/
Charles Mix SD-Bon Homme SD-Douglas SD-Hutchinson SD-
953 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN CHARLES MIX...BON HOMME...SOUTHEASTERN DOUGLAS AND
SOUTHWESTERN HUTCHINSON COUNTIES...

At 952 PM CDT, severe thunderstorms were located along a line
extending from near Delmont to 6 miles northeast of Avon to near
Springfield, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Tyndall and Springfield around 1000 PM CDT.
  Scotland and Tripp around 1015 PM CDT.
  Kaylor around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9806 4284 9815 4284 9818 4287 9825
      4287 9822 4304 9823 4326 9840 4328 9785
      4319 9764 4285 9764 4284 9769 4287 9785
      4286 9787 4281 9789 4277 9794 4276 9803
TIME...MOT...LOC 0252Z 265DEG 30KT 4323 9821 4307 9795 4280 9794 

HAIL...<.75IN
WIND...60MPH
 
$$

APT
664 
WWUS53 KFSD 090315
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1015 PM CDT Wed Jul 8 2020

SDC009-023-043-067-090325-
/O.EXP.KFSD.SV.W.0126.000000T0000Z-200709T0315Z/
Charles Mix SD-Bon Homme SD-Douglas SD-Hutchinson SD-
1015 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX...BON
HOMME...SOUTHEASTERN DOUGLAS AND SOUTHWESTERN HUTCHINSON COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern South Dakota.

LAT...LON 4277 9806 4284 9815 4284 9818 4287 9825
      4287 9822 4304 9823 4326 9840 4328 9785
      4319 9764 4285 9764 4284 9769 4287 9785
      4286 9787 4281 9789 4277 9794 4276 9803
TIME...MOT...LOC 0315Z 265DEG 30KT 4324 9798 4308 9772 4281 9771 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:01 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 8, 6:01 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
601 PM CDT Wed Jul 8 2020

.SHORT TERM...(This Evening through Thursday)
Issued at 222 PM CDT Wed Jul 8 2020

Mid and upper level clouds across most of eastern SD with some
clearing in central SD. This has allowed for some heating in central
SD but temperatures still mostly upper 80s to lower 90s at 19z. The
surface front was just west of the area. Latest HRRR starting to
back off on the more widespread convection in the James Valley from
about 22-01z and starting development a little later and mostly in
south central SD. Thunderstorms do still expand northward after this
but more in the 1-3z window. This seems to make some sense as the
cap is fairly robust and the HRRR and RAP were both eroding the cap
by what appears to be some sort of diurnal mixing of moisture
upwards. This seems pretty likely, but not sure if the 6 to 10
degree C rises in dew point and a 2 degree C or so fall in
temperature near 700 mb is plausible. There is no mid level moisture
upstream at DDC or LBF. If the cap cannot break late this afternoon
there does appear to be a wave moving into the panhandle of NE that
could move into north central NE from roughly 0-3z and would kick
start the convection. One other concern is the surface low to the
northwest is steady state or filling a bit so the winds at the
surface are not back and converging on the surface front but
remaining southwest. Once the convection gets going suspect that
anything that can develop north of I-90 will move northeast and
dissipate shortly after sunset or become more organized north of our
area. The activity in NE has a better chance of holding together
into the later night hours and could bring a MCV into northwest IA
Thursday morning. This would bring a chance for some isolated strong
updrafts into IA on Thursday morning and early afternoon.

As for the environment, if storms get going in central SD late this
afternoon CAPE values are burly, around 2500 to 3000 J/kg with
decent unidirectional shear. This might support a splitting
supercell or two with left movers racing north northeast about 35
to 40 mph and right movers moving southeast about 15 to 20 mph. Low
level inflow oriented from the south and southwest so in all
likelihood storms will progress east and southeast for a time, then
start to drop a little more due south as the new updrafts form and a
possible cold pool starts to drive development. Later tonight it
would mainly be a wind threat and this would likely be close to the
Missouri River.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 222 PM CDT Wed Jul 8 2020

On Thursday increased pops in northwest IA with concerns that the
MCV will drift northeast and bring some showers and thunderstorms.
The main concerns for this will likely be farther east but northwest
IA should still see some activity. And once again a few stronger
updrafts are possible with hail the main threat. Otherwise
temperatures and humidity will be a bit more seasonal with highs in
the 80s and dew points in the 60s.

Thursday night should be quiet as upper level ridging spreads across
the area. This will allow for quieter weather, lighter winds and
Friday morning lows in the lower to mid 60s.

Friday and especially Friday night have some red flags for severe
weather potential. A fairly strong wave is expected to move onto the
Western High Plains and into eastern SD, southwest MN and northwest
IA by evening. Models very agreeable in producing a westerly upper
level jet with winds averaging about 50 to 90 knots. This really
cranks up the low and mid level wind field and in turn of course
offers a significant increase in available shear. CAPE values appear
as though they will be a bit lower, likely 1500 to 2000 J/kg. Would
expect an environment like this to produce a larger scale bowing
segment if model timing is correct.

Saturday continues the trend of highs in the 80s as the main wave
associated with this strong jet streak drops southeast. Will likely
see some lingering showers and thunderstorms east of Interstate 29
but for now looks like a dry sounding so only small chances.

Saturday night through Sunday night looks quiet with dry northwest
flow aloft. There are hints that another fairly strong wave will
move into the area on Monday but Monday through Wednesday far enough
out to not really bite on anything other than what looks like a
continued busy weather pattern with highs in the 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM CDT Wed Jul 8 2020

Main impact this evening will be scattered thunderstorms
developing along a weak cold front, likely remaining east of
KHON/K9V9 and west of Interstate 29 early this evening. This
activity will affect locations near KHON initially, then trek
east overnight toward KFSD and KSUX with strong wind gusts, large
hail, and heavy rain possible with the strongest storms this
evening. Confidence is low as to whether storms will make it to
KFSD and KSUX; could see storms, just rain, or just lower VFR
ceilings, most likely from 04-08z near KFSD and 07z-11z at KSUX.

Outside of storms, VFR conditions are expected. Gusty south winds
should decrease after sunset, turning north behind the front
overnight. Expect VFR conditions to prevail early Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Jul 8, 5:32 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
532 AM CDT Wed Jul 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071-
091045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Union-
532 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Heat index values of 95 to 100 are expected this afternoon.
Thunderstorms are possible this evening into the overnight hours.
Some thunderstorms may produce hail to the size of nickels and wind
gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible Thursday morning. An isolated
wind gust to 60 mph is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 8 pm tonight.

MNZ071-072-080-097-098-SDZ038>040-050-052>070-091045-
Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
532 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Heat index values of 95 to 100 are expected this afternoon.
Thunderstorms are possible late this afternoon into this evening.
Some thunderstorms may produce hail up to two inches in diameter and
wind gusts to 75 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are expected Friday night. These storms may
produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:47 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury43 min
Jul 8, 10:02 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn43 min
Jul 8, 10:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jul 8, 10:46 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.